• Users Online: 5027
  • Print this page
  • Email this page


 
 Table of Contents    
COMMENTS ON PUBLISHED ARTICLE
Year : 2015  |  Volume : 59  |  Issue : 8  |  Page : 531  

Glycine induced retinotoxicity is avoidable


Department of Anaesthesia and Critical Care, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India

Date of Web Publication17-Aug-2015

Correspondence Address:
Sethi Priyanka
Department of Anaesthesia and Critical Care, All India Institute of Medical Sciences, Jodhpur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.163015

Rights and Permissions

How to cite this article:
Deepak C, Priyanka S, Vandana S, Kumar BP. Glycine induced retinotoxicity is avoidable. Indian J Anaesth 2015;59:531

How to cite this URL:
Deepak C, Priyanka S, Vandana S, Kumar BP. Glycine induced retinotoxicity is avoidable. Indian J Anaesth [serial online] 2015 [cited 2021 May 10];59:531. Available from: https://www.ijaweb.org/text.asp?2015/59/8/531/163015

Sir,

We read the article 'glycine induced acute transient post-operative visual loss' by Pramod et al. [1] and agree with the authors that the absorption of large amount of glycine and application of higher than the recommended pressure were responsible for the glycine induced retinotoxicity.

The 'American Association of Gynecologic Laparoscopists' guidelines [2] for hysteroscopic surgery published in 2013 recommend avoidance of intrauterine distension pressure more than the patient's mean arterial pressure, and use of intra-cervical vasopressin (8 ml of 0.05 U/ml) to reduce the absorption of irrigation fluid.

Similar to transurethral resection of prostate (TURP) syndrome, use of neuraxial blockade in this case could have preserved consciousness of the patient and helped to detect the clinical features of volume overload and glycine toxicity at an earlier stage. [3],[4] Patients undergoing TURP, hysteroscopy, or surgery in prone position should be informed pre-operatively about the possibility of post-operative temporary and permanent vision loss and such complaint by the patient in the post-operative period warrant urgent assessment and intervention.

Hence, we believe that use of neuraxial blockade, intra-cervical injection of vasopressin and adherence to the standard recommendations, could have avoided the complication.

 
   References Top

1.
Pramod A, Rajagopal S, Iyer VP, Murthy HS. Glycine induced acute transient postoperative visual loss. Indian J Anaesth 2015;59:318-9.  Back to cited text no. 1
  Medknow Journal  
2.
Munro MG, Storz K, Abbott JA, Falcone T, Jacobs VR, Muzii L, et al. AAGL practice report: Practice guidelines for the management of hysteroscopic distending media. J Minim Invasive Gynecol 2013;20:137-48.  Back to cited text no. 2
[PUBMED]    
3.
Mushambi MC, Williamson K. Anaesthetic considerations for hysteroscopic surgery. Best Pract Res Clin Anaesthesiol 2002;16:35-52.  Back to cited text no. 3
    
4.
Sethi N, Chaturvedi R, Kumar K. Operative hysteroscopy intravascular absorption syndrome: A bolt from the blue. Indian J Anaesth 2012;56:179-82.  Back to cited text no. 4
[PUBMED]  Medknow Journal  




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1454    
    Printed7    
    Emailed0    
    PDF Downloaded271    
    Comments [Add]    

Recommend this journal